Injecting (Shooting) Dilaudid: What to Be Aware Of

Shooting Dilaudid elevates the odds for fatal overdose. It also raises the rate of drug dependence, elevates the severity of opioid withdrawal, and heightens the odds for addiction.
Injecting Dilaudid is very dangerous. It can have long-lasting and potentially life-threatening effects.

What Is Dilaudid?

A name-brand immediate-release narcotic pain medication, Dilaudid contains the semisynthetic opioid drug hydromorphone.

Hydromorphone is five times more potent than morphine. It is prescribed to treat moderate-to-severe pain when other methods are not working.
As an opioid drug, Dilaudid is classified as a Schedule II controlled substance because it is such a target for abuse. Opioid abuse can easily lead to addiction.

Dilaudid is prescribed as an oral solution or in a tablet form that is meant to be swallowed by mouth. Hydromorphone has a fast onset of action and starts working quickly after ingestion.
Abuse of this drug by injection speeds up its onset of action and sends the drug rapidly into the bloodstream.

Dangers of Injecting Dilaudid

While any abuse of Dilaudid comes with many risks, shooting the drug compounds those dangers.

  • Increased risk of overdose: One of the biggest issues with shooting Dilaudid is that it can be harder to control the dosage. As a result, an overdose is more likely.
  • Contaminated product: Buying Dilaudid from questionable sources is dangerous, as it may be cut or laced with other toxins or drugs. It may also be counterfeit and something else entirely.
    Fentanyl is frequently showing up in counterfeit prescription pain medications, triggering more cases of a fatal overdose. Fentanyl is even stronger than Dilaudid, and it can be deadly in much smaller doses. It is increasingly difficult to know exactly what is in the medication you may be shooting.
  • Increased rate of tolerance: Injecting Dilaudid can speed up the rate of drug tolerance. This will force you to take more drugs more often to get the same euphoric high.
  • Increased rate of dependence: Repeatedly shooting any opioid will lead to drug dependence, and you’ll experience severe withdrawal symptoms when you go without the drug. You may experience emotional lows, insomnia, and flu-like symptoms, coupled with intense drug cravings.
  • Addiction: It’s more appealing just to take more of the drug than to experience these effects. This can quickly lead to a loss of control over drug use and, therefore, addiction.

Impact of Dilaudid on Body and Brain

When you take Dilaudid, it connects with natural opioid receptors in your brain. This lessens pain sensations and slows the functions of the central nervous system. You’ll feel less anxious, experiencing a sense of calm. Heart rate, body temperature, and blood pressure are all reduced.

Shooting Dilaudid causes a rush of euphoria, known as a high. You may experience what is called “going on the nod,” where you move between a semiconscious and conscious state. You may appear catatonic.

Bruise on forearm from injection

Mental faculties are impaired, and you will have trouble making decisions, remembering things, and thinking clearly. Physically, Dilaudid can cause nausea, constipation, a rash, agitation, hallucinations, seizures, skin flushing, sleep problems, appetite issues, chest pain, and decreased sex drive. Injection drug use has specific possible hazards that go along with it, such as:

  • Infection at the injection site
  • Scarring or "track" marks
  • Collapsed veins
  • Infections along the lining of the heart and cardiac complications
  • Increased risk of contracting an infectious disease

There is no safe way to shoot or inject Dilaudid. As a powerful opioid, it should only be used exactly as directed for the short-term management of moderate-to-severe pain, such as that caused by cancer.

Fighting Addiction Yourself is Difficult. Let Our Experts Help!

Fighting Addiction Yourself is Difficult. Let Our Experts Help!

Dilaudid Overdose

More than 130 people die every day in the United States as the result of an opioid overdose. Opioids like Dilaudid are extremely potent, and injecting these drugs exacerbates the risk of overdose.
Since shooting the drug sends it into the bloodstream so fast, it can override the brain and body quickly, causing an unintentional overdose that can be difficult to reverse. Signs of a Dilaudid overdose include the following:

  • Trouble breathing and shallow breaths
  • Breathing stopping altogether
  • Skin that is cool and clammy to the touch
  • Lips, nails, and skin that look blue
  • Constricted pupils
  • Drowsiness
  • Possible loss of consciousness and coma
  • Extreme mental confusion
  • Muscle weakness and lack of motor control
  • Low blood pressure and slow heart rate

A Dilaudid overdose is a medical emergency. If you suspect one, call 911 immediately. An opioid antagonist drug like Narcan (naloxone) may be able to reverse a Dilaudid overdose if it is administered quickly.

Injection of Dilaudid is extremely risky and can quickly lead to overdose, especially if the drug is mixed or combined with alcohol or other drugs.  The best path forward is to avoid shooting Dilaudid. It’s not worth the high.